Texas, 2007

Flash Flooding and Flood in Texas, July 23 to 29, 2007

July 23 to 29, 2007 · NWS EWX · 8 events in 7 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the afternoon and evening of July 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the afternoon and evening of July 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 10:30 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 23, 10:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 AM CDT MON JUL 23 2007

.UPDATE...
WEAK SURFACE BOUNDARY DRIFTING WEST FROM EASTERN TEXAS WITH
DEWPOINTS IN 70S ACROSS CENTRAL AND SOUTHERN TEXAS WHILE IN THE
60S ACROSS EASTERN INTO SOUTHEASTERN TEXAS. CLOUDS STARTING TO
SHOW SOME DEVELOPMENT AS CAP IS WEAKENING WITH APPROACH OF UPPER
JET STREAK. PWS REMAIN IN THE 1.7 TO 2 INCH RANGE. WILL MAINTAIN
SLIGHT CHANCE POPS AS EXPECT ACTIVITY TO BE WIDELY SCATTERED.
SIMILAR TO YESTERDAY AND EARLY THIS MORNING, THERE COULD BE SOME
LOCALLY HEAVY DOWNPOURS. HAVE ADDED SLIGHT CHANCE POPS TO HILL
COUNTRY FOR TONIGHT DUE TO APPROACH OF THAT UPPER JET STREAK.
MODELS SHOW DRIER AIR TO THE EAST NOT MAKING MUCH PROGRESS INTO
CENTRAL TEXAS AND HAVE COME BACK TO A CONSENSUS IN A QUICKER
RETURN TO HIGHER RAIN CHANCES AND THREAT OF HEAVIER RAINS CAUSING
ADDITIONAL FLOODING BY WEDNESDAY AND CONTINUING THROUGH THIS
WEEKEND. WILL BE ADDRESSING THESE ISSUES AND LIKELY RAISING POPS
IN LATER FORECASTS. OTHERWISE, ONGOING FORECASTS ON TRACK AT LEAST
IN THE SHORT-TERM.

&&

.PREV DISCUSSION... /ISSUED 629 AM CDT MON JUL 23 2007/

AVIATION...
ALL TAFS ARE VFR FOR THE NEXT 24 HOURS. HOWEVER...THERE IS STILL A
CHANCE FOR SOME FOG TO FORM AT AUS AND HYI IN THE NEXT COUPLE OF
HOURS WITH DEW POINT DEPRESSION ONLY ONE DEGREE. AT THIS POINT
DONT EXPECT THIS TO HAPPEN...BUT WOULDNT BE SHOCKED IF IT DOES.

PREV DISCUSSION... /ISSUED 547 AM CDT MON JUL 23 2007/

DISCUSSION...
ADJUSTED FORECASTS PER 06Z SOLUTIONS AND ENSEMBLE FORECASTS.
WEAK 700 TO 300 HPA TROF IS FORECAST TO STAY MAINLY OVER THE EAST
PART OF SOUTH CENTRAL TEXAS THROUGH TUESDAY...AND IS THEN FORECAST
TO DRIFT WEST WEDNESDAY AND THURSDAY.  SHOWED SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS TODAY AND TUESDAY...THEN INCREASED RAIN
CHANCES ON WEDNESDAY AS WEAKNESS IN HEIGHT FIELD ALOFT INCREASES
OVER THE AREA AGAIN. LIGHT WINDS ALOFT WILL NOT CARRY THIS PATTERN
AWAY QUICKLY...AS WEAK 700 TO 300 HPA TROF LINGERS OVER THE AREA
THURSDAY THROUGH SATURDAY. SHOWED CHANCE OF SHOWERS OR
THUNDERSTORMS FOR THURSDAY AND FRIDAY. THIS WEAK TROF IS FORECAST
TO DRIFT TO THE WEST AND SOUTHWEST OF THE AREA SATURDAY OR SUNDAY.
SHOWED CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY...
THEN DECREASED POPS SLIGHTLY SUNDAY AS WEAK 700 TO 300 HPA TROF
MOVES TO THE WEST. FORECASTS FOR THE EARLY TO MID PART OF NEXT
WEEK SHOW HIGH OVER CENTRAL U.S. TRYING TO SLOWLY BUILD OVER THE
AREA FROM THE NORTHWEST. THIS INDICATES A SLOW TREND TOWARD DRIER
AND WARMER DAYS FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  72  92  72  90 /  20  10  20  10  30
AUSTIN BERGSTROM INTL AIRPORT  92  69  92  69  90 /  20  10  20  10  30
DEL RIO INTL AIRPORT           92  73  93  74  91 /  10  10  20  20  20
SAN ANTONIO INTL AIRPORT       91  73  91  72  89 /  20  10  20  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/02
Hazardous weather outlook, Jul 23, 8:01 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 AM CDT MON JUL 23 2007

TXZ171>173-183>194-202>209-217>225-228-241000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
901 AM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. LOCALLY HEAVY DOWNPOURS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER UPPER LEVEL LOW PRESSURE AREA WILL CREATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY WEDNESDAY THROUGH THE
WEEKEND. LOCALLY HEAVY RAINS AND FLOODING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Austin/San Antonio radar (KEWX), 99 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flood, De Witt

When
July 23, 10:45 AM CST to July 29, 7:00 PM CST
Where
De Witt County, Cuero
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.100, -97.280

The Guadalupe River near Cuero crested at 28.4 ft on July 25 at 9:30 AM CST, where flood stage is 24 ft.

Flash Flood, Hays

When
July 23, 5:00 PM CST to 8:30 PM CST
Where
Hays County, Wimberley to Driftwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.000, -98.050

A general 1 to 2 inch rain fell over Hays County, with up to 4 inches northeast of Wimberley. FM12, FM150, and FM3237 were closed due to high water.

Flash Flood, Williamson

When
July 23, 5:30 PM CST to 8:00 PM CST
Where
Williamson County, Cedar Park to Round Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.500, -97.820

From 3 to 4 inches of rain fell between Cedar Park and Round Rock, causing widespread flash flooding along Upper Brushy Creek. FM620 and FM1325 were closed due to high water.

Flash Flood, Gillespie

When
July 23, 7:30 PM CST to 9:00 PM CST
Where
Gillespie County, Doss to 15 mi S of Harper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.450, -99.130

Between 2 and 4 inches of rain fell in the western half of Gillespie County with up to 6 inches near Doss. FM648, FM783, and FM783 were closed in Gellespie County due to flash flooding.

Flash Flood, Caldwell

When
July 23, 8:00 PM CST to 10:00 PM CST
Where
Caldwell County, Lockhart to Luling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.880, -97.670

Rain totals between 2 and 3 inches fell in the late afternoon, causing flash flooding over the southern part of Caldwell County between Lockhart and Luling. Closed due to high water were SH183, FM20 and FM86.

Flash Flood, De Witt

When
July 23, 8:00 PM CST to 10:30 PM CST
Where
De Witt County, Westhoff to 8 mi SE of Westhoff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.200, -97.470

From 3 to 4 inches of rain fell southeast of Westhoff in the early evening, closing US87 and FM240 due to high water.

Flash Flood, Kerr

When
July 23, 8:00 PM CST to 10:30 PM CST
Where
Kerr County, 10 mi N of Ingram to Ingram
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.225, -99.230

A general 3 to 4 inch rain was reported in western Kerr County, closing SH27 and SH39 near Ingram.

Flash Flood, Gonzales

When
July 23, 9:00 PM CST to 11:00 PM CST
Where
Gonzales County, Smiley to Gonzales
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.270, -97.630

Rainfall between 2 and 3 inches caused flash flooding in the late evening period from Gonzales southwestward, closing FM108 and SH111.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49526, 49529, 49531, 49534, 49537, 49539, 49542, 49545.